MAUDE Adverse Event Report: COVIDIEN (IRVINE) PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

COVIDIEN (IRVINE) PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-475-25
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/27/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex has not been returned for evaluation; product analysis cannot be performed.The device was not returned, therefore the reported event could not be confirmed.The cause of the event cannot be conclusively determined from the provided information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that during embolization treatment of a medium saccular cerebral aneurysm located in internal carotid cavernous segment, pipeline flex device did not open during a procedure.It was reported that pipeline flex device was opened, and preparation was performed according to the instruction.The ped was tried to be deployed by removing the protection sleeve, however, the distal segment of the ped did not open.Although the ped was deployed and resheathed many times, but still the pipeline did not open.The pipeline was removed and another pipeline from different lot number used and procedure was completed without any problem.The vessel was severely tortuous and slightly larger mm in diameter.There were no reports of patient injury in association with this event.
 
Additional Manufacturer Narrative
The pipeline flex delivery system stuck within the distal segment of the marksman catheter was returned for evaluation; within a plastic bag and inside of a sealed shipping box.For further examination, the pipeline flex delivery system was then pushed out from the catheter lumen with force.A moderate amount of blood was observed inside the catheter lumen.When compared to the drawings the distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The outer diameter (o.D) of the re-sheathing pad was measured within specifications (0.5839mm).The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the pipeline flex braid fully opened and moderately frayed.The pushwire appeared to be bent at 17.5 cm and 20.5 cm from the proximal end.No defects were found with the tip coil, distal marker, re-sheathing marker or with the proximal bumper.When compared to drawings the total and usable lengths of the catheter were measured to be within specifications.The catheter tip and the marker band were examined and no damages were found.The catheter body was found to be accordioned at 19.5 cm to 29.5 cm from the distal tip.No flash or voids molded were observed in the hub.The catheter was flushed with water and found to be patent.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel could pass through the catheter tip and hub with no issues; however, resistance was observed at the accordioned locations.No other anomalies were observed.From the damages seen on the catheter body (accordioning), proximal wire (bending), pipeline flex braid (fraying) and hypotube (stretching); it appears there was high force used (pushing and pulling).It is likely these damages occurred when the customer attempted to navigate the pipeline flex through the marksman catheter against resistance.It is possible that the ¿patient¿s severe vessel tortuosity¿ and "lack of continuous flush with heparinized saline during delivery" may have contributed to the failure to open and resistance issues.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
COVIDIEN (IRVINE)
9775 toledo way
irvine CA 92618
MDR Report Key7994950
Report Number2029214-2018-00883
Device Sequence Number11076650
Product Code OUT
UDI-Device Identifier00847536016774
UDI-Public00847536016774
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/03/2019
Device Model NumberPED-475-25
Device Catalogue NumberPED-475-25
Device Lot NumberA370031
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/17/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/28/2018
Supplement Date Received by Manufacturer12/05/2018
Initial Report FDA Received Date10/23/2018
Supplement Report FDA Received Date12/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1